Tennessee, 2003

Flash Flood and Damaging Winds in Tennessee, May 10 to 11, 2003

May 10 to 11, 2003 · NWS MEG · 14 events in 12 counties and zones

13 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$937,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 5:41 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, May 10, 5:41 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT SAT MAY 10 2003

SEVERE THUNDERSTORMS MOVING NORTHEASTWARD AT 55 MPH ACROSS WEST
CENTRAL AND NORTH CENTRAL ARKANSAS WILL SOON ENTER THE NORTHWEST
CORNER OF THE MID SOUTH. THE PRESENT ZONE FORECAST IS ON TRACK BUT
WILL HAVE TO BE UPDATED AS NEW SEVERE WEATHER WATCHES ARE ISSUED
DURING THE REMAINDER OF THIS EVENING INTO EARLY SUNDAY MORNING.

.MEG...NONE.
Hazardous weather outlook, May 10, 3:15 PM CST, 7 hours 40 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY
TONIGHT NORTHWEST OF THE JONESBORO AREA AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
MISSOURI BOOTHEEL...THE REST OF EAST ARKANSAS...ALL OF WEST
TENNESSEE AND THE NORTHWEST HALF OF NORTH MISSISSIPPI. THE MODERATE
RISK AREA IS NORTHWEST OF AN OXFORD TO CORINTH LINE. THIS INCLUDES
JONESBORO...MEMPHIS...DYERSBURG...JACKSON AND CLARKSDALE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF THE MID-SOUTH...INCLUDING OXFORD AND TUPELO.

A STRONG COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TONIGHT. STRONG
TO SEVERE THUNDERSTORMS WILL BE LIKELY IN ADVANCE OF THE FRONT AS IT
MOVES THROUGH THE AREA. DAMAGING WINDS ARE THE MAIN THREAT WITH
THESE STORMS...BUT ISOLATED TORNADOES AND LARGE HAIL ARE ALSO
POSSIBLE. THE CHANCE FOR TORNADOES WILL BE HIGHER NORTH AND WEST OF
THE JONESBORO AREA.

THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHEAST ARKANSAS JUST BEFORE 9 PM...CROSS THE MISSISSIPPI RIVER
AROUND MIDNIGHT...AND REACH NORTHEAST MISSISSIPPI BY 3 AM SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY AND
THURSDAY...BUT AT THIS TIME...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, May 10, 6:44 PM CST, 4 hours 11 minutes before
ARZ008-017-110100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ANNIEVILLE AT 741 PM
CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM IS INTENSIFYING AND
COULD BECOME SEVERE.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, May 10, 7:03 PM CST, 3 hours 52 minutes before
ARZ008-009-110200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND RANDOLPH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BIGGERS AT 802
PM CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM MAY CONTAIN HAIL AND
WIND GUSTS OVER 45 MPH.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, May 10, 8:16 PM CST, 2 hours 39 minutes before
ARZ008-017-110315-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
916 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF STRAWBERRY AT
914 PM CDT...MOVING NORTHEAST AT 55 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HAIL AND
STRONG WINDS OVER 45 MPH ARE LIKELY WITH THIS STORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.

SWC
Special weather statement, May 10, 9:29 PM CST, 1 hour 26 minutes before
MOZ113-110415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF CARDWELL AT 1029
PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF KENNETT AND
SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 10, 10:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    PARAGOULD                 AR   WIND DAMAGE
05/10/03   GREENE                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1102 PM    SENATH                    MO   60 MPH WIND GUST
05/10/03   DUNKLIN                        REPORTED BY SPOTTER.

1115 PM    SENATH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        60 TO 70 MPH WINDS. 8
                                          INCH DIAMETER TREE DOWN.
                                          REPORTED BY SPOTTER.

1120 PM    CARUTH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        POWERLINES DOWN. REPORTED
                                          BY DUNKLIN COUNTY
                                          SHERIFFS OFFICE.
Special weather statement, May 10, 10:50 PM CST, 5 minutes before
TNZ003-020-110530-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GIBSON AND WEAKLEY
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF
MARTIN TO 21 MILES WEST OF DYER AT 1150 PM CDT...MOVING EAST AT 50
MPH.

PEOPLE IN GIBSON AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF
MARTIN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Paducah radar (KPAH), 77 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Obion

When
May 10, 10:55 PM CST to 11:00 PM CST
Where
Obion County, Union City
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
36.417, -89.050

Six homes and 15 businesses were damaged. Several cars were also damaged.

Thunderstorm Wind, Dyer

When
May 10, 10:58 PM CST to 11:05 PM CST
Where
Dyer County, Bogota
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -89.433

A few trees were blown down.

Thunderstorm Wind, Tipton

When
May 10, 11:00 PM CST to 11:25 PM CST
Where
Tipton County, Drummonds
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -89.917

One bridge near Drummonds was destroyed and a second bridge was damaged. A roof was blown off of a restaurant in Brighton. The Brighton Middle School suffered minor damage. Numerous trees and power lines were knocked down between Drummonds and Covington.

Flash Flood, Tipton

When
May 10, 11:00 PM CST to May 11, 12:30 AM CST
Where
Tipton County, Covington
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Several streets were flooded.

Thunderstorm Wind, Lake

When
May 10, 11:05 PM CST to 11:10 PM CST
Where
Lake County, Madie
Measured
80 kt (92 mph) estimated gust
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
36.283, -89.483

A church was destroyed. Five homes were damaged. Five utility poles were blown down.

Thunderstorm Wind, Obion

When
May 10, 11:15 PM CST to 11:20 PM CST
Where
Obion County, Troy
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -89.167

A church and several homes were damaged. Numerous trees and power poles were knocked down.

Thunderstorm Wind, Weakley

When
May 10, 11:38 PM CST to 11:45 PM CST
Where
Weakley County, Dresden
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -88.717

Some trees and power lines were blown down.

Thunderstorm Wind, Haywood

When
May 10, 11:40 PM CST to 11:45 PM CST
Where
Haywood County, 3 mi E of Brownsville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -89.217

Sixteen homes had minor damage. Several trees were blown down. One tree fell on a vehicle.

Thunderstorm Wind, Crockett

When
May 10, 11:45 PM CST to 11:55 PM CST
Where
Crockett County, Alamo
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -89.117

Twenty homes and several cars were damaged. Parts of Crockett County High School were damaged. Several shop buildings were destroyed. Some trees and power lines were knocked down.

Thunderstorm Wind, Shelby

When
May 11, 12:13 AM CST to 12:20 AM CST
Where
Shelby County, Memphis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.133, -90.017

Some large tree limbs were blown down.

Thunderstorm Wind, Carroll

When
May 11, 12:45 AM CST to 12:50 AM CST
Where
Carroll County, Yuma
Measured
80 kt (92 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -88.350

Two mobile homes were completely destroyed. Fifteen other homes were damaged.

Thunderstorm Wind, Decatur

When
May 11, 1:10 AM CST to 1:25 AM CST
Where
Decatur County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -88.100

Numerous trees were knocked down across the county.

Thunderstorm Wind, Henderson

When
May 11, 1:15 AM CST to 1:20 AM CST
Where
Henderson County, Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -88.283

Some trees were blown down.

Thunderstorm Wind, Hardin

When
May 11, 2:10 AM CST to 2:15 AM CST
Where
Hardin County, Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -88.250

A few trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357199, 5358162, 5357201, 5357202, 5358215, 5357200, 5357203, 5357204, 5358157, 5358158, 5358163, 5358159, 5358160, 5358161.